Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 47, NWS Boston/Norton, MA

July 20, 2015Washington County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 20, 2015, 3:20 PM EDT for Washington County, Rhode Island. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 3:20 PM EDT (19:20 UTC)
Expired
Jul 20, 2015, 3:43 PM EDT
In force
23 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

County Washington County, RI

The radar

The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS51 KBOX 201920
SVRBOX
RIC009-202000-
/O.NEW.KBOX.SV.W.0047.150720T1920Z-150720T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN RHODE ISLAND...

* UNTIL 400 PM EDT

* AT 320 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR RICHMOND...OR 10 MILES SOUTH
  OF COVENTRY...AND WAS MOVING EAST AT 20 MPH.

* SOME LOCATIONS IMPACTED INCLUDE...
  SOUTH KINGSTOWN...NORTH KINGSTOWN...NARRAGANSETT...HOPKINTON...
  RICHMOND...EXETER AND WEST GREENWICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS.  DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.

&&

LAT...LON 4149 7180 4160 7178 4160 7142 4159 7142
      4158 7145 4156 7143 4154 7143 4154 7142
      4144 7143 4144 7144
TIME...MOT...LOC 1920Z 276DEG 19KT 4155 7172 
$$

JWD
2 follow-up statements
028 
WWUS51 KBOX 201933
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT MON JUL 20 2015

RIC009-202000-
/O.CON.KBOX.SV.W.0047.000000T0000Z-150720T2000Z/
WASHINGTON RI-
333 PM EDT MON JUL 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN WASHINGTON COUNTY...

AT 333 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED OVER EXETER...AND WAS MOVING EAST AT 20 
MPH.

LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...NORTH KINGSTOWN...NARRAGANSETT...HOPKINTON...
RICHMOND AND EXETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4152 7175 4160 7175 4160 7142 4159 7142
      4158 7145 4156 7143 4154 7143 4154 7142
      4149 7143 4149 7145
TIME...MOT...LOC 1933Z 276DEG 19KT 4154 7163 

$$

JWD
521 
WWUS51 KBOX 201943
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT MON JUL 20 2015

RIC009-201950-
/O.CAN.KBOX.SV.W.0047.000000T0000Z-150720T2000Z/
WASHINGTON RI-
343 PM EDT MON JUL 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS 
CANCELED...

AT 340 PM...THE STORM WHICH PROMPTED THE WARNING WEAKENED AND WAS NO 
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. THEREFORE 
THE WARNING HAS BEEN CANCELED.

HOWEVER..GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT APPROACHES NORTH KINGSTOWN BY 4 PM.

ANOTHER STORM CROSSING INTO RHODE ISLAND FROM VOLUNTOWN CONNECTICUT 
WILL ALSO PRODUCE GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING AS 
IT MOVES THROUGH WEST GREENWICH...HOPKINTON AND RICHMOND BY 4 PM.

GET INDOORS WHEN THUNDERSTORMS APPROACH. 

&&

LAT...LON 4152 7175 4160 7175 4160 7142 4159 7142
      4158 7145 4156 7143 4154 7143 4154 7142
      4149 7143 4149 7145
TIME...MOT...LOC 1938Z 276DEG 19KT 4154 7158 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:01 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 20, 2:01 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
201 PM EDT MON JUL 20 2015

.SYNOPSIS...
HOT...DRY WEATHER EXPECTED FOR MOST AREAS THIS AFTERNOON AND
TUESDAY...BUT A FEW SHOWERS AND A THUNDERSTORM OR TWO ARE POSSIBLE
EACH AFTERNOON. A COLD FRONT SWEEPS THROUGH THE REGION TUESDAY
NIGHT. HIGH PRESSURE BUILDS OVER THE REGION INTO THE WEEKEND. AN
APPROACHING FRONT MAY BRING SHOWERS OR THUNDERSTORMS EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
110 PM UPDATE...COLD FRONT STALLED ALONG SOUTH COASTS OF RI/MA
MAY PROVIDE A FOCUS FOR AN ISOLATED THUNDERSTORM OR TWO THIS
AFTERNOON. PLENTY OF INSTABILITY IS AVAILABLE...HOWEVER...UPPER
LEVEL SUPPORT AND WIND SHEAR ARE LACKING. SHOWERS HAVE ALREADY
STARTED POPPING UP IN CT.

TONIGHT...THE COLD FRONT REMAINS STALLED ALONG THE SOUTH COASTS OF
RI/MA.  ANY ISOLATED SHOWERS OR THUNDERSTORMS SHOULD DIMINISH
QUICKLY AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.  OVERNIGHT
LOWS WILL BE SLIGHTLY COOLER THAN THEY HAVE BEEN EXCEPT ALONG THE
SOUTH COAST WHERE HUMIDITY WILL REMAIN AND KEEP TEMPERATURES FROM
FALLING OVERNIGHT.  EXPECT LOW TEMPERATURES IN THE 60S TO LOWER 70S
MOST LOCATIONS.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
LOW PRESSURE IN QUEBEC WILL BRING A COLD FRONT INTO SOUTHERN NEW
ENGLAND BY TUESDAY EVENING...CLEARING THE AREA SOMETIME EARLY
WEDNESDAY MORNING.  THIS FRONT WILL PROVIDE A FOCUS FOR A FEW
SHOWERS AND THUNDERSTORMS DURING TUESDAY AFTERNOON...PARTICULARLY
ACROSS WESTERN MASSACHUSETTS AND CONNECTICUT.  ONCE AGAIN...THE
INSTABILITY IS PRESENT...BUT UPPER LEVEL SUPPORT IS LIMITED WITH
DRIER AIR MOVING IN AT THE MID AND UPPER LEVELS.

ANOTHER HOT DAY ON TAP FOR SOUTHERN NEW ENGLAND WITH HIGHS IN THE
UPPER 80S TO LOWER 90S FOR MOST LOCATIONS.  EXCEPTIONS WILL BE THE
CAPE AND ISLANDS WHERE UPPER 70S TO LOWER 80S ARE MORE LIKELY.

THE COLD FRONT MOVES OFFSHORE OVERNIGHT AND DRIER AIR WORKING INTO
THE REGION WILL ALLOW TEMPERATURES TO FALL LOWER THAN PREVIOUS
NIGHTS. EXPECT LOW TEMPERATURES TO FALL INTO THE UPPER 50S TO 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGHLIGHTS...

 * DRY WITH NEAR OR BELOW AVERAGE TEMPERATURES FOR THE WORK WEEK
 * WARMER OVER WEEKEND...SHOWERS/STORMS POSSIBLE BY MON

MODELS IN GENERAL AGREEMENT ON EVOLUTION OF LARGE SCALE FEATURES
INTO EARLY NEXT WEEK SO MODEL CONSENSUS WAS USED AS BASIS FOR
EXTENDED FORECAST. CUTOFF LOW IS DOMINANT FEATURE IN QUEBEC
THROUGH END OF WEEK...WITH CYCLONIC FLOW IN PLACE ACROSS NEW
ENGLAND. THIS SYSTEM EVENTUALLY LIFTS OUT OVER WEEKEND AND ALLOWS
HEIGHTS TO BUILD OVER NORTHEAST...BEFORE TROUGH APPROACHES IN
SUN/MON TIME FRAME.

MAINTAINED DRY FORECAST THRU WEEKEND AS ENSEMBLES SHOW LITTLE
SUPPORT FOR WIDESPREAD RAINFALL. DID NUDGE SKY COVER UP A BIT DUE
TO CYCLONIC FLOW ALOFT WED/THU/FRI...WHICH SHOULD LEAD TO DIURNAL
CLOUDINESS. CHANCE POPS INCLUDED FOR NEXT MON AS UPPER TROUGH
APPROACHES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THROUGH 00Z...MODERATE TO HIGH CONFIDENCE.  MAINLY VFR.  LOW
PROBABILITY OF ISOLD -SHRA/TSRA ALONG THE SOUTH COASTS OF MA/RI.
BRIEF MVFR CONDITIONS POSSIBLE IN ANY STORMS THAT DEVELOP.

TONIGHT...HIGH CONFIDENCE.  VFR.

TUESDAY...HIGH CONFIDENCE.  MAINLY VFR.  LOW PROBABILITY OF ISOLD TO
SCT -SHRA/TSRA W OF LWM-ORH-HFD LINE.  BRIEF MVFR CONDITIONS
POSSIBLE IN ANY STORMS THAT DEVELOP.

TUESDAY NIGHT...HIGH CONFIDENCE.  COLD FRONT MOVES THROUGH THE
REGION.  VFR.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WED THROUGH SAT...HIGH CONFIDENCE. VFR. CIGS AOA 050.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...THROUGH TUESDAY NIGHT...HIGH CONFIDENCE.

WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS
THROUGH TUESDAY NIGHT. MAIN CONCERN WILL THE THE RISK FOR A FEW
THUNDERSTORMS NEAR THE SOUTH COAST THIS AFTERNOON AND PERHAPS INTO
EARLY THIS EVENING.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

HIGH CONFIDENCE.

WINDS AND SEAS BELOW SCA THROUGH PERIOD AS WEAK HIGH PRESSURE
DOMINATES. SEAS MAY APPROACH 5 FT ON OUTER S COASTAL WATERS
THU/FRI.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...RLG/JWD
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...JWD
AVIATION...RLG/JWD
MARINE...RLG/JWD
Hazardous weather outlook, Jul 20, 2:25 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
225 AM EDT MON JUL 20 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-210630-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
225 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-210630-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
225 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 20, 3:04 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT MON JUL 20 2015

CTZ004-RIZ003-006-202000-
WINDHAM-WASHINGTON-WESTERN KENT-
304 PM EDT MON JUL 20 2015

...SEVERE THUNDERSTORM IN EASTERN CONNECTICUT HEADING TOWARD WEST
CENTRAL RHODE ISLAND...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM NEAR LEBANON CONNECTICUT...MOVING EAST AT 20
MPH.

IF THIS STORM HOLDS TOGETHER...IT COULD BRING DAMAGING WINDS AND
LARGE HAIL TO PARTS OF WESTERN KENT AND WESTERN WASHINGTON COUNTIES
IN RHODE ISLAND. THIS INCLUDES COVENTRY...WINDHAM...PLAINFIELD...
HOPKINTON...CHARLESTOWN... RICHMOND...EXETER...WEST
GREENWICH...CANTERBURY...STERLING AND SCOTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

BE PREPARED TO GET INDOORS WHEN THIS STORM APPROACHES.

&&

LAT...LON 4145 7180 4162 7179 4164 7179 4165 7186
      4163 7196 4166 7213 4166 7216 4167 7218
      4168 7164 4141 7165
TIME...MOT...LOC 1902Z 276DEG 19KT 4163 7218

JWD

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.